Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 15, 2019, 10:29 PM EDT for McKean County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2019, 10:29 PM EDT (02:29 UTC)
- Expired
- Aug 16, 2019, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County McKean County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 10:30 PM EDT | FLASH FLOOD | Smethport, PA | ONGOING FLASH FLOODING WITH WATER ACROSS ROADS IN SMETHPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
809 WGUS51 KCTP 160229 FFWCTP PAC083-160530- /O.NEW.KCTP.FF.W.0020.190816T0229Z-190816T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service State College PA 1029 PM EDT Thu Aug 15 2019 The National Weather Service in State College PA has issued a * Flash Flood Warning for... Northeastern McKean County in north central Pennsylvania... * Until 130 AM EDT. * At 1026 PM EDT, emergency management reported flash flooding continuing from heavy rain that fell earlier across the county. Flash flooding is expected to continue into the overnight hours. This warning extends the Flash Flood warning issued earlier in the evening until 130 am. * Some locations that will experience flooding include... Port Allegany, Smethport, Coryville, Cyclone, Kinzua Bridge State Park, Mount Jewett and Bradford Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 4182 7821 4170 7869 4182 7874 4199 7821 $$ Jung
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:04 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 15, 8:04 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service State College PA 804 PM EDT Thu Aug 15 2019 .SYNOPSIS... A trough of low pressure will keep the weather unsettled for the next several days. Temperatures will remain near normal and it will be rather humid. By late in the weekend into early next week look for hot and humid conditions, especially across the southeast portions of the area. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Updated grids across the north as of 7 PM. Main band of showers and storms across the north. Another small band on the east side of the mtns. Still several severe thunderstorm and flash flood warnings in effect. Winds aloft not real strong, and shear from sw to ne. This most likely held amt of severe weather down, vs. more westerly shear pattern. Temperatures not real warm now. This should help storms to weaken later this evening. Main thing keeping storms going at this point is an old frontal boundary and interaction of outflow boundaries. Expect storms to weaken, but will take a few more hours. With lows in the 60s, expect some lower clds and fog to form later. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Weak upper troughing will once again tend to lead to mainly diurnal showers and thunderstorms Friday. Models develop moderate instability and shear so we could be looking at a virtual repeat of today. Highs will range from the upper 70s to mid 80s. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Prevalent zonal west-southwest flow aloft will persist from this weekend through the early part of next week before significant pattern amplification unfolds over the CONUS. A strong upper builds builds from the Four Corners region to the south central Plains by mid week. Downstream upper troffing will be prevalent over much of the GLAKS and eastern seaboard, with perhaps a trend towards slightly less heat and humidity late next week. It still looks quite warm however. Initially, a very warm air mass should build north and east into PA this weekend with heat indices by Sunday likely topping 90F over much of the southeast. Mainly diurnal convection chances persist each day, although in this pattern most areas will remain dry at any given time, and scattered afternoon/evening variety is favored. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Adjusted TAFS at 00Z for current showers and storms. Main issue after midnight will be fog and lower clds. Last night was not as bad, as most areas had no rainfall on Wed. Expect conditions to improve by late Friday morning. Expect scattered showers and thunderstorms developing once again Friday aft. .Outlook... Sat-Tue...VFR. Isolated-scattered showers/thunderstorms possible, mainly in the afternoon/early evening hours. Late night and early morning fog/low clouds. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...Martin SHORT TERM...La Corte LONG TERM...Ross AVIATION...Martin
Hazardous weather outlook, Aug 15, 3:28 PM EDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service State College PA 328 PM EDT Thu Aug 15 2019 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 328 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms are possible into early this evening across the region. Some storms could contain damaging winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Slow moving showers and storms along an old frontal boundary could result in isolated heavy downpours. Areas that receive repeated storms could have localized runoff issues. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
In the hours before
Special weather statement, Aug 15, 9:04 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service State College PA
904 PM EDT Thu Aug 15 2019
PAZ036-056-063-160130-
Perry PA-Franklin PA-Cumberland PA-
904 PM EDT Thu Aug 15 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN...PERRY...AND
CUMBERLAND COUNTIES UNTIL 930 PM EDT...
At 904 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near New Bloomfield to near Newville to Upper
Strasburg. Movement was southeast at 65 mph.
Wind gusts 40 to 50 mph and penny size hail are possible.
Locations impacted include...
Colonel Denning State Park, Roxbury, Loysville, Willow Hill, Big
Spring State Park, Doylesburg, Fannettsburg, Ickesburg, Blain,
Landisburg and New Germantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4006 7787 4021 7777 4030 7760 4054 7721
4052 7713 4016 7745 4005 7786
TIME...MOT...LOC 0104Z 309DEG 56KT 4043 7723 4022 7746 4005 7773
JungLocal storm report, Aug 15, 9:10 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG RENOVO 41.33N 77.75W
08/15/2019 CLINTON PA SOCIAL MEDIA
TREES AND WIRES DOWN ON ROUTE 120.
&&
EVENT NUMBER CTP1901636
COLBERTSpecial weather statement, Aug 15, 9:46 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
946 PM EDT Thu Aug 15 2019
PAZ042-053-160215-
Columbia PA-Sullivan PA-
946 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA AND SULLIVAN
COUNTIES UNTIL 1015 PM EDT...
At 946 PM EDT, Doppler radar indicated a strong thunderstorm over
Fairmount Spgs, moving east at 20 mph.
Torrential rain is expected.
Wind gusts of up to 55 mph and nickel size hail are possible.
Locations impacted include...
Jamison City, Ricketts Glen State Park, Central and Fairmount Spgs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4134 7629 4131 7631 4126 7631 4123 7632
4125 7643 4138 7638 4136 7629
TIME...MOT...LOC 0146Z 292DEG 16KT 4127 7634
CeruLocal storm report, Aug 15, 9:51 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
951 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 NNW FAXON 41.26N 76.98W
08/15/2019 LYCOMING PA TRAINED SPOTTER
A FEW TREES DOWN NEAR DIVINE PROVIDENCE MEDICAL CENTER.
0400 PM TSTM WND DMG 1 NW GRAMPIAN HILLS 41.27N 77.01W
08/15/2019 LYCOMING PA SOCIAL MEDIA
TREE DOWN ON HOME ON NORTHWOOD DRIVE. TIME ESTIMATED BY
RADAR.
0407 PM TSTM WND DMG RENOVO 41.33N 77.75W
08/15/2019 CLINTON PA SOCIAL MEDIA
TREES AND WIRES DOWN ON ROUTE 120.
0410 PM FLOOD 1 ENE VALLAMONT HILLS 41.26N 77.01W
08/15/2019 LYCOMING PA TRAINED SPOTTER
GRAFIUS RUN AND LOYALSOCK RUN OUT OF THEIR BANKS.
0500 PM TSTM WND DMG HOLLIDAYSBURG 40.43N 78.39W
08/15/2019 BLAIR PA TRAINED SPOTTER
A FEW TREES DOWN.
0515 PM HAIL 3 NE HOLLIDAYSBURG 40.46N 78.35W
08/15/2019 E1.00 INCH BLAIR PA SOCIAL MEDIA
0519 PM HAIL AVIS 41.19N 77.32W
08/15/2019 M0.88 INCH CLINTON PA TRAINED SPOTTER
0520 PM TSTM WND DMG 2 NE SHARON CENTER 41.96N 78.12W
08/15/2019 POTTER PA 911 CALL CENTER
MULTIPLE TREES DOWN BETWEEN PA-44 AND WILD CAT RD.
0530 PM TSTM WND DMG LINDS CROSSING 40.45N 78.32W
08/15/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN ON JUNIATA VALLEY RD BETWEEN LINDS
CROSSING RD AND UPPER REESE RD.
0555 PM TSTM WND DMG 4 SW PINE GROVE MILLS 40.70N 77.93W
08/15/2019 HUNTINGDON PA 911 CALL CENTER
TREES AND WIRES DOWN.
0601 PM TSTM WND DMG 3 SE PINE GROVE MILLS 40.71N 77.83W
08/15/2019 HUNTINGDON PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR WHIPPLE DAM STATE PARK.
0607 PM TSTM WND DMG WEHNWOOD 40.54N 78.41W
08/15/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN ON JUNIATA GAP RD NEAR PENN STATE
ALTOONA.
0645 PM FLOOD ALTOONA 40.51N 78.40W
08/15/2019 BLAIR PA TRAINED SPOTTER
MINOR STREET FLOODING ON PLANK RD.
0725 PM TSTM WND DMG SAXTON 40.21N 78.25W
08/15/2019 BEDFORD PA BROADCAST MEDIA
A FEW TREES AND WIRES DOWN.
0823 PM HAIL KANE 41.66N 78.81W
08/15/2019 E1.00 INCH MCKEAN PA PUBLIC
&&
EVENT NUMBER CTP1901622 CTP1901627 CTP1901636 CTP1901623 CTP1901625
CTP1901635 CTP1901624 CTP1901631 CTP1901626 CTP1901629 CTP1901630
CTP1901628 CTP1901632 CTP1901633 CTP1901634
COLBERTLocal storm report, Aug 15, 10:01 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1001 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG MOUNT HOLLY SPRING 40.11N 77.18W
08/15/2019 CUMBERLAND PA TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&
EVENT NUMBER CTP1901637
COLBERTLocal storm report, Aug 15, 10:16 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1016 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 NNW FAXON 41.26N 76.98W
08/15/2019 LYCOMING PA TRAINED SPOTTER
A FEW TREES DOWN NEAR DIVINE PROVIDENCE MEDICAL CENTER.
0400 PM TSTM WND DMG 1 NW GRAMPIAN HILLS 41.27N 77.01W
08/15/2019 LYCOMING PA SOCIAL MEDIA
TREE DOWN ON HOME ON NORTHWOOD DRIVE. TIME ESTIMATED BY
RADAR.
0407 PM TSTM WND DMG RENOVO 41.33N 77.75W
08/15/2019 CLINTON PA SOCIAL MEDIA
TREES AND WIRES DOWN ON ROUTE 120.
0410 PM FLOOD 1 ENE VALLAMONT HILLS 41.26N 77.01W
08/15/2019 LYCOMING PA TRAINED SPOTTER
GRAFIUS RUN AND LOYALSOCK RUN OUT OF THEIR BANKS.
0500 PM TSTM WND DMG HOLLIDAYSBURG 40.43N 78.39W
08/15/2019 BLAIR PA TRAINED SPOTTER
A FEW TREES DOWN.
0515 PM HAIL 3 NE HOLLIDAYSBURG 40.46N 78.35W
08/15/2019 E1.00 INCH BLAIR PA SOCIAL MEDIA
0519 PM HAIL AVIS 41.19N 77.32W
08/15/2019 M0.88 INCH CLINTON PA TRAINED SPOTTER
0520 PM TSTM WND DMG 2 NE SHARON CENTER 41.96N 78.12W
08/15/2019 POTTER PA 911 CALL CENTER
MULTIPLE TREES DOWN BETWEEN PA-44 AND WILD CAT RD.
0530 PM TSTM WND DMG LINDS CROSSING 40.45N 78.32W
08/15/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN ON JUNIATA VALLEY RD BETWEEN LINDS
CROSSING RD AND UPPER REESE RD.
0555 PM TSTM WND DMG 4 SW PINE GROVE MILLS 40.70N 77.93W
08/15/2019 HUNTINGDON PA 911 CALL CENTER
TREES AND WIRES DOWN.
0601 PM TSTM WND DMG 3 SE PINE GROVE MILLS 40.71N 77.83W
08/15/2019 HUNTINGDON PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR WHIPPLE DAM STATE PARK.
0607 PM TSTM WND DMG WEHNWOOD 40.54N 78.41W
08/15/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN ON JUNIATA GAP RD NEAR PENN STATE
ALTOONA.
0645 PM FLOOD ALTOONA 40.51N 78.40W
08/15/2019 BLAIR PA TRAINED SPOTTER
MINOR STREET FLOODING ON PLANK RD.
0725 PM TSTM WND DMG SAXTON 40.21N 78.25W
08/15/2019 BEDFORD PA BROADCAST MEDIA
A FEW TREES AND WIRES DOWN.
0823 PM HAIL KANE 41.66N 78.81W
08/15/2019 E1.00 INCH MCKEAN PA PUBLIC
0950 PM TSTM WND DMG MOUNT HOLLY SPRING 40.11N 77.18W
08/15/2019 CUMBERLAND PA TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&
EVENT NUMBER CTP1901622 CTP1901627 CTP1901636 CTP1901623 CTP1901625
CTP1901635 CTP1901624 CTP1901631 CTP1901626 CTP1901629 CTP1901630
CTP1901628 CTP1901632 CTP1901633 CTP1901634 CTP1901637
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:00 PM EDT | Areal Flood Advisory | CTP | Huntingdon, Juniata, Mifflin | 3 hr |
| Aug 15, 8:04 PM EDT | Special Weather Statement | CTP | Elk | 26 min |
| Aug 15, 8:24 PM EDT | Special Weather Statement | CTP | Tioga | 36 min |
| Aug 15, 8:29 PM EDT | Special Weather Statement | CTP | Franklin | 31 min |
| Aug 15, 8:42 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Sullivan | 2 hr |
| Aug 15, 8:42 PM EDT | Special Weather Statement | CTP | McKean | 33 min |
| Aug 15, 8:47 PM EDT | Special Weather Statement | CTP | Sullivan | 28 min |
| Aug 15, 8:58 PM EDT | Special Weather Statement | CTP | Cumberland | 32 min |
| Aug 15, 9:01 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 59 min |
| Aug 15, 9:04 PM EDT | Special Weather Statement | CTP | Perry | 26 min |
| Aug 15, 9:13 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin | 62 min |
| Aug 15, 9:25 PM EDT | Areal Flood Advisory | CTP | Tioga | 3 hr |
| Aug 15, 9:46 PM EDT | Special Weather Statement | CTP | Sullivan | 29 min |
| Aug 15, 10:03 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Dauphin, York | 57 min |
| Aug 15, 10:55 PM EDT | Special Weather Statement | CTP | York | 35 min |
| Aug 15, 11:44 PM EDT | Special Weather Statement | CTP | McKean | 31 min |
| Aug 16, 3:29 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin | 61 min |
| Aug 16, 3:44 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| Aug 16, 4:30 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.